Alert archive / Iowa / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Des Moines, IA

April 9, 2001Wayne County, Iowa

NWS Des Moines, IA issued this flash flood warning at Apr 9, 2001, 2:27 AM CDT for Wayne County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 2:27 AM CDT (07:27 UTC)
Expired
Apr 9, 2001, 6:30 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 090729
FFWDSM
IAC185-091125-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 630 AM CDT

* AT 222 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR THUNDERSTORMS   
  CONTINUING OVER WAYNE COUNTY.  

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING
  AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE
  ONE TO TWO INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING       
  ALONG THE NINE MILE CREEK AND SOUTH FORK OF THE CHARITON           
  RIVER...AMONG OTHERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER OF
UNKNOWN DEPTH...THE ROAD MAYBE WASHED OUT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT0 OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED
WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.

LAT...LON 4088 9355 4059 9354 4060 9311 4089 9310

SEARCY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 8:58 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 8, 8:58 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CST SUN APR 8 2001

FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR
WATCH.

.DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS.

KULA

In the hours before

Local storm report, Apr 8, 10:55 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 11:34 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    HARTFORD                  IA   1 INCH HAIL
04/08/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0927 PM    6 S MARSHALLTOWN          IA   .88 INCH HAIL
04/08/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

0930 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0938 PM    5 W LAMONI                IA   TORNADO
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1005 PM    3 N GRAND RIVER           IA   1 INCH HAIL
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1029 PM    MT AYR                    IA   1 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY LAW
                   0                       ENFORCEMENT OFFICIAL.

1044 PM    KELLERTON                 IA   1 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 9, 12:05 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 PM    6 S HUMESTON              IA   .88 INCH HAIL
04/08/01   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

1156 PM    3 W MILLERTON             IA   1.75 INCH HAIL
04/08/01   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 9, 12:23 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    RUNNELLS                  IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.

0812 PM    URBANDALE                 IA   .75 INCH HAIL
04/08/01   POLK                           REPORTED BY HAM RADIO
                                          OPERATOR.

0838 PM    MAXWELL                   IA   1 INCH HAIL
04/08/01   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0919 PM    3 W WAUKEE                IA   1.75 INCH HAIL
04/08/01   DALLAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

1025 PM    MT AYR                    IA   .88 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1110 PM    ORIENT                    IA   .88 INCH HAIL
04/08/01   ADAIR                          REPORTED BY FIRE AND
                                          RESCUE.

1111 PM    LEON                      IA   70 MPH TSTM GUST
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.s
Local storm report, Apr 9, 12:47 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1111 PM    LEON                      IA   WIND DAMAGE
04/08/01   DECATUR                        *** 2 INJ ***
                                          MOBILE HOME OVERTURNED
                                          AND TWO OCCUPANTS
                                          INSIDE WERE INJURED AND
                                          HOSPITALIZED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Special weather statement, Apr 9, 1:26 AM CDT, 1 hour 1 minute before
IAZ034>039-045>050-057>062-070>075-081>086-092>097-090715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT MON APR 9 2001

            ...TORNADO WATCH #103 HAS EXPIRED...

TORNADO WATCH NUMBER 103 THAT WAS IN EFFECT FOR PORTIONS OF CENTRAL
AND SOUTHERN IOWA HAS EXPIRED.  NO SEVERE WEATHER WATCHES ARE
CURRENTLY IN EFFECT FOR THE DES MOINES NATIONAL WEATHER SERVICE
FORECAST AREA.  STRONG THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE NIGHT ACROSS SOUTHERN IOWA...BUT THEY SHOULD MAINLY BE BELOW
SEVERE LIMITS.  HOWEVER...SOME OF THE STORMS MAY STILL PRODUCE SMALL
HAIL AND WIND GUSTS TO 50 MPH.

HEAVY RAIN WILL BE THE MAIN THREAT.  A FLASH FLOOOD WATCH REMAINS IN
EFFECT FOR MUCH OF CENTRAL AND SOUTHERN IOWA OVERNIGHT.

MONITOR THE LATEST NATIONAL WEATHER SERVICE STATEMENTS AND FORECASTS
FOR UPDATED INFORMATION.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:05 PM CDTSevere Thunderstorm WarningDMXJasper40 min
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningDMXAdair, Madison32 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
Apr 8, 7:46 PM CDTSevere Thunderstorm WarningDMXJasper39 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Apr 8, 8:03 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 8, 8:16 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie39 min
Apr 8, 8:16 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:18 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Apr 8, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold29 min
Apr 8, 8:29 PM CDTTornado WarningDMXPolk31 min
Apr 8, 8:30 PM CDTTornado WarningDMXAdair20 min
Apr 8, 8:34 PM CDTSevere Thunderstorm WarningDMXMadison, Union41 min
Apr 8, 8:41 PM CDTSevere Thunderstorm WarningDMXTama39 min
Apr 8, 8:44 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin41 min
Apr 8, 8:46 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:52 PM CDTTornado WarningDMXDallas38 min
Apr 8, 8:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Story31 min
Apr 8, 8:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Apr 8, 8:59 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor41 min
Apr 8, 9:01 PM CDTTornado WarningDMXJasper, Marshall29 min
Apr 8, 9:25 PM CDTTornado WarningDMXPolk40 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur48 min
Apr 8, 9:29 PM CDTTornado WarningDMXMarshall, Tama31 min
Apr 8, 9:31 PM CDTTornado WarningDMXClarke, Decatur49 min
Apr 8, 9:34 PM CDTTornado WarningDMXRinggold31 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall28 min
Apr 8, 10:02 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Apr 8, 10:20 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Apr 8, 10:22 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur38 min
Apr 8, 10:26 PM CDTSevere Thunderstorm WarningDMXRinggold24 min
Apr 8, 10:33 PM CDTSevere Thunderstorm WarningDMXLucas47 min
Apr 8, 10:36 PM CDTFlash Flood WarningDMXRinggold6 hr
Apr 8, 10:41 PM CDTSevere Thunderstorm WarningDMXAdams29 min
Apr 8, 10:54 PM CDTFlash Flood WarningDMXMarshall6 hr
Apr 8, 10:55 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Apr 8, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Apr 8, 10:58 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Apr 8, 11:11 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Apr 8, 11:37 PM CDTSevere Thunderstorm WarningDMXUnion38 min
Apr 8, 11:39 PM CDTTornado WarningDMXWayne46 min
Apr 9, 12:09 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Taylor6 hr
Apr 9, 2:21 AM CDTSevere Thunderstorm WarningDMXAppanoose39 min

Nearby

Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.